We present an unusual case of a patient with extreme lymphoplasmacytosis and hepatic failure in association with a reaction to sulfasalazine and a concurrent Epstein-Barr virus (EBV) infection. Sulfa drugs can cause a wide range of allergic and hypersensitivity reactions and occasionally can lead to a fulminant illness. In the case under discussion the patient had hepatotoxicity, skin rash, fever, and peripheral blood atypical lymphocytosis. Initial impressions suggested the possibility of a malignant lymphoproliferative disorder. Flow cytometry of peripheral blood and a bone marrow biopsy provided clear evidence for a reactive, polyclonal process as opposed to a malignant disorder. Cessation of the offending drug and administration of steroids led to dramatic improvement. This case illustrates that drug hypersensitivity reactions can be manifested by an extreme lymphocytoid leukemoid reaction.
|Original language||English (US)|
|Number of pages||5|
|Journal||Annals of Hematology|
|State||Published - Apr 2004|
- Crohn's disease
- Epstein-Barr virus
ASJC Scopus subject areas